In a new study, researchers have characterized the effects of a series of opioids on proteins in the brain other than opioid receptors. In the British Journal of Pharmacology study, several synthetic opioids inhibited serotonin and norepinephrine transporters, which may contribute to their analgesic properties but may also increase the risk of serotonin toxicity, a group of symptoms that can include high body temperature, agitation, increased reflexes, tremor, sweating, dilated pupils, and diarrhoea.
The investigators note that serotonin syndrome may result from serotonin transporter inhibition by tramadol, tapentadol, methadone, dextromethorphan, and pethidine, especially when combined with other serotonergic medications.
"Physicians need to be aware of the risk of serotonin toxicity when using certain opioids," said senior author Prof. Matthias Liechti, of the University Hospital Basel, in Switzerland.
Explore further: Serotonin promote liver regeneration following liver cancer treatment—but also supports early tumour regrowth
British Journal of Pharmacology (2017). DOI: 10.1111/bph.14105